I have been on prednisone, 7 mg per day, for more than a year and a half. Prednisone is great - I have better energy, clearer thinking, more stamina, and my anemia and leukopenia are gone. But prednisone is trouble over the long term... it can cause an array of terrible side effects like diabetes, cataracts, broken bones (caused by osteoporosis), vicious mood swings, hunger, extremely thin skin, weight gain, insomnia, tremor, and inability to fight off infection. Also on the list: muscle weakness, especially in the shoulders and thighs.
My muscles started feeling weak over 6 months ago. And I have been on prednisone for far too long. So I think it's time to wean off. Maybe my muscles will feel better after I am prednisone-free; maybe not. But I'm ready to find out.
Prednisone works in place of hormones that your adrenal gland would normally produce. When someone takes prednisone every single day for a long time (more than a month), the adrenal gland slacks off and stops doing its work. So your body stops producing (or produces much less of) its own adrenal hormones:
"Prednisone mimics the function of the natural hormones produced by the adrenal glands. When patients take prednisone for long periods of time, the production of natural adrenal hormones decreases because of prednisone's effect on the pituitary, the master gland that controls the adrenals. This typically happens when the dose is higher than 5 - 7 mg per day and used for periods longer than one month." Source: Weaning from Prednisone, from Sarcinfo.com)
Your adrenal glands also shrink from this lack of activity: "By this time [four weeks after you start taking prednisone], some shrinking of the adrenal glands will occur, as their burden of producing cortisone has been relieved." (Source: Systemic steroids, from Dermnet New Zealand)
The normal approach to taking someone off prednisone (someone who has taken prednisone for a long time) is to gradually taper the dose - I might take 6 mg per day every day for a month, then 5 mg per day every day for a month, then 4 mg per day every day for a month (and so on)... this gives your adrenal gland time to wake up. I have tried this in the past (I tapered from 10 mg to 7 mg a while back), and man, does it make me tired. I don't think my adrenal gland is in any mood to wake up and get back to work.
My rheumatologist has suggested that we try something a little different: alternate-day dosing. One day I take approximately double the normal dose of prednisone (10 mg), and the next I take 0. This is intended to allow people to stay on prednisone for an even longer period of time while minimizing some of the side effects. The rationale is that the alternate-day schedule forces the adrenal gland to wake up and start working again on those days when no prednisone comes in.
Rather than using alternate-day dosing as a way to stay on prednisone for even more time, I want to use it to get ready to quit prednisone. By spending some time on an alternate-day schedule, my adrenal gland can start to warm up and get back to work before I begin to taper off the medication completely.
First, I have to taper into the alternate-day plan. I will go 10 mg on even days and 5 mg on odd days for a month, then 10 mg/2.5 mg for a month (I'm starting this phase right now), then 10 mg/0 mg.
I plan to stay at that level for a few weeks, and then will likely taper off the med altogether. I can envision going 9 mg/0 mg for a month, then 8 mg/0 mg for a month, then 7 mg/0 mg for a month... until I'm at 0/0. This article on systemic steroid use suggests that the adrenal gland may not fully recover for up to one year after steroid therapy. Maybe by the time I get through my elaborate, alternate-day tapering plan, my adrenal gland will be fully energized and ready to go.
Side effects of going to an alternate-day dosing schedule so far have included increased appetite, periods of improved sleep (longer sleep) mixed in with periods of insomnia, and extreme mental fatigue during the first one to two weeks after stepping down my prednisone dose (I may need to try something like provigil to help get my mental focus back - the quality of my work is really suffering). My energy level within any given day is really unpredictable - I can be OK one minute and ready to pass out from fatigue the next. My muscles feel better, although not all the time - they hurt, but they are less tired. The biggest surprise for me so far is my depression - prednisone had made it nearly disappear, and now it's back (even though I am at the 10 mg/2.5 mg level rather than 10 mg/0 mg).
Prednisolone tablet information from consultantlive.com. Scroll down to the "Dosage" section and look for the A
Systemic steroids, from Dermnet New Zealand.
Steroids (oral cortisone), from the American Osteopathic College of Dermatology.
Weaning from Prednisone, from Sarcinfo.com.